OBJECTIVES : Tuberculosis (TB) is a major cause of morbidity and mortality in human immunodeficiency virus (HIV) infected patients. However, anti-tuberculosis drugs can cause cutaneous adverse drug reactions (CADRs). This study was conducted to evaluate differences in CADR incidence between low and high CD4 cell count in patients with low and high CD4 cell count and to identify other risk factors for CADR in HIV-TB co-infected patients.
DESIGN: In a retrospective cohort of adult HIV-TB coinfected patients receiving standard anti-tuberculosis treatment between January 2008 and December 2015 at Vajira Hospital, Bangkok, Thailand, baseline demographic, clinical characteristics and factors associated with CADRs, including CD4 cell count status, were collected.
RESULTS : Of 307 patients enrolled, CADRs occurred in 48 during the 6-month period of anti-tuberculosis treatment (incidence rate 0.41 events/person-year). Maculopapular rash was the most prevalent CADR. Low CD4 cell count was not associated with CADRs. Cox regression analysis revealed that moderate decrease in the glomerular filtration rate, history of drug hypersensitivity and concomitant cotrimoxazole use were all associated with CADRs. Concomitant antiretroviral therapy use was associated with lower risk of CADRs. No difference in the time to CADRs between patients with lower and higher CD4 cell count could be demonstrated.
CONCLUSION: CADRs are common in HIV-TB coinfected patients. Early recognition and prompt withdrawal of the offending agent can prevent complications and improve TB care.
|Number of pages||7|
|Journal||International Journal of Tuberculosis and Lung Disease|
|Publication status||Published - 1 Mar 2017|